Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 83, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 2, 2020, 7:36 PM EDT for Hamilton County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2020, 7:36 PM EDT (23:36 UTC)
- Expired
- Aug 2, 2020, 8:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Hamilton County, NY
The radar
The Ft Drum radar (KTYX), 109 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 3:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WUUS51 KALY 022336
SVRALY
NYC041-030015-
/O.NEW.KALY.SV.W.0083.200802T2336Z-200803T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
736 PM EDT Sun Aug 2 2020
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
North central Hamilton County in eastern New York...
* Until 815 PM EDT.
* At 736 PM EDT, a severe thunderstorm was located near Blue Mountain
Lake, or 12 miles northwest of Indian Lake, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Blue Mountain Lake, Lake Eaton Campground, Long Lake, Catlin Lake,
Deerland and Eagle Nest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for eastern New
York.
For your protection move to an interior room on the lowest floor of a
building.
&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
A Tornado Watch remains in effect until 1000 PM EDT for eastern New
York.
LAT...LON 4397 7425 4392 7434 4387 7428 4385 7449
4403 7452 4410 7428
TIME...MOT...LOC 2336Z 259DEG 26KT 4393 7441
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
JPV1 follow-up statement
060
WWUS51 KALY 030005
SVSALY
Severe Weather Statement
National Weather Service Albany NY
805 PM EDT Sun Aug 2 2020
NYC041-030015-
/O.EXP.KALY.SV.W.0083.000000T0000Z-200803T0015Z/
Hamilton NY-
805 PM EDT Sun Aug 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HAMILTON COUNTY
WILL EXPIRE AT 815 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM EDT for eastern New
York.
LAT...LON 4397 7425 4392 7434 4387 7428 4385 7449
4403 7452 4410 7428
TIME...MOT...LOC 0005Z 259DEG 26KT 4397 7413
$$
JPVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:24 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 2, 7:24 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 724 PM EDT Sun Aug 2 2020 .SYNOPSIS... Showers and thunderstorms will come to an end this evening. Dry and less humid weather will return for Monday. Showers and a few thunderstorms in advance of Tropical Cyclone Isaias will arrive Monday night and continue on Tuesday. Rain, some heavy, is expected late Tuesday into early Wednesday as Isaias passes through the region. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Tornado Watch remains in effect until 1000 PM EDT for the entire forecast area. As of 720 PM EDT, it is very humid across much of the forecast area with dew points in most locations in the low to mid-70s. Showers and thunderstorms generally developed across the mid- Hudson Valley into Litchfield County, CT and Berkshire County, MA (where the greatest instability was present) as well as the Adirondacks. Storms have more or less failed to develop elsewhere. The storms across the mid-Hudson Valley into western New England did turn severe as a tornado touched down in Litchfield County based on multiple reports relayed to the 911 Call Center. There is still another 2-3 hour window for additional showers and thunderstorms, some of which can be severe. The Tornado Watch will remain in effect until 10 PM. Activity will dissipate and/or become sub-severe thereafter. Surface cold front sweeps through the region later tonight with lower humidity levels. A few showers may develop across the Adirondacks before dawn; otherwise, dry weather will return with a partly to mostly cloudy sky. Lows will drop into the 60s to near 70. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... A mainly dry and less humid day is on tap for Monday as the forecast area is in-between multiple systems. A few showers may linger early in the morning across the Adirondacks before coming to an end. Highs will reach the 70s across the higher terrain to the 80s in the valleys. Later Monday into Tuesday, the combination of a broad upper- level low across Ontario and the advancement of moisture from approaching TC Isaias will bring scattered showers and thunderstorms to the area. Some heavy rainfall will be possible due to the overall synoptic flow running parallel to expected storm motion. Precipitable Water values will also increase from 1.00-1.50 inches on Monday to 1.50-2.00 inches Monday night. Lows Monday night will be mainly in the 60s. Later Tuesday through Tuesday night, Isaias is forecast to pass across the region. There is high confidence with regards to the forecast track, but lower confidence on timing. The expected track is from near Philadelphia northeastward toward northern New England. Timing ranges from as early as Tuesday afternoon/evening on the latest GFS to later Tuesday night into early Wednesday morning on the ECMWF and NAM. The latest NHC forecast is for Isaias to pass through sometime late Tuesday afternoon through Tuesday night. As Isaias passes through, a 6-10 hour of moderate to heavy rain is expected across portions of the region as precipitable water values increase to 2.00-2.50 inches, especially from the Capital Region and points south and east. Rainfall totals may range from 1 to 4 inches across the area. With most of this rain falling in a short amount of time, a Flash Flood Watch may be needed for parts of the forecast area with the greatest impacts in low- lying and urban areas. In terms of wind, we continue to follow the official NHC forecast. Tropical storm-force winds (mostly in gusts) will be possible to the south and east of the Capital District. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... The extended will feature a shift to drier, more tranquil weather. We start off the period on Wednesday with TC Isaias departing the region to our northeast as it tracks further up along the East U.S. Coast into the Canadian Maritimes. Lingering precipitation stemming from the interactions between an upper tough to our west and TC Isaias will be on its way out, if not completely out of the area by Wednesday morning. So as the morning and afternoon hours progress, will see decreasing trends in PoPs from south to north. There still remains quite a difference in timing amongst the deterministic models of how quickly precipitation ends with the GFS being the fastest to end and the ECMWF being the slowest. Have only 20-30% chances Wednesday morning across the FA with highest chances being north of I-90. The entire area should be in the clear by Wednesday PM as surface high pressure begins to build into eastern New York and western New England. The rest of the period will remain dry with high pressure being the predominant weather feature. Temperatures (Tsfc) should hover around normal levels to start off the period with a gradual increasing trend in temperatures as we move towards the end of the period. This is due to higher heights increasing over the area in time. High temperatures (Tmax) across the valleys will be in the lower 80s increasing into the mid to possibly upper 80s late in the period (cooler values higher elevations). Low temperatures (Tmin) will generally run in the 60s across the valleys and 50s higher elevations. && .AVIATION /23Z SUNDAY THROUGH FRIDAY/... One batch of showers will be moving through KPSF through 19Z with occasional MVFR conditions. Otherwise will be watching for scattered thunderstorms developing through the rest of the afternoon into this evening. At this time it appears the best chance for TSRA expected be near KPOU, so will mention a TEMPO there from 20Z-23Z. Will mention VCSH at KALB/KGFL/KPSF to account for possible TSRA, but not enough confidence in coverage for any TEMPOs at this time. Brief gusty winds and MVFR/IFR conditions will be possible within any TSRA. Thunderstorms should dissipate by around 04Z, with VFR conditions expected to prevail overnight. Despite a moist environment, a south to southwest breeze will persist and should prevent fog development. VFR conditions will persist through 18Z Monday, with just some scattered cumulus and/or high level cirrus clouds around. Winds will be south-southeast around 8-12 kt with occasional gusts near 20 kt into early this evening, becoming southerly around 5-10 kt tonight. Winds will shift to the west-southwest Monday morning. Outlook... Monday Night: High Operational Impact. Likely SHRA...TSRA. Tuesday: High Operational Impact. Definite SHRA...RA. Tuesday Night: High Operational Impact. Definite RA. Wednesday: Moderate Operational Impact. Chance of SHRA. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: Low Operational Impact. NO SIG WX. && .FIRE WEATHER... A generally moist period is expected into midweek. Scattered showers and thunderstorms are possible through this evening and again later Monday into Tuesday. Then a widespread moderate to heavy rainfall is expected later Tuesday into Wednesday as TC Isaias passes through the region. Winds will be rather breezy into this evening from the south- southeast at 10 to 15 mph with some gusts to 25 mph, then decrease to 10-15 mph tonight and through Monday. && .HYDROLOGY... Scattered showers and some thunderstorms are expected through this evening. The airmass will be very moist, so some locally heavy rainfall can be expected in any storm, with urban/poor drainage flooding possible. However, sparse coverage of thunderstorms and progressive nature of storms should limit the flooding threat. After a break Monday, periods of rain associated with the northward progression of TC Isaias are expected later Monday into Wednesday. The heaviest rainfall looks to occur Tuesday night as the storm makes its closest approach. QPF of 1-4" is expected, highest south and east of Albany, with locally higher amounts possible. A Flash Flood Watch may be needed. The ALY Hydro Service area continues to be in Abnormally Dry to Moderate Drought conditions /D0 to D1/ based on the latest US Drought Monitor issued yesterday. The latest MMEFS guidance continues to show no flooding on the main stem rivers at this time with flows that remain generally below normal. Drier weather will return into the mid week period. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Rathbun NEAR TERM...Rathbun SHORT TERM...Rathbun LONG TERM...Evbuoma AVIATION...JPV FIRE WEATHER...Thompson/Rathbun HYDROLOGY...BGM/Thompson/Rathbun
Hazardous weather outlook, Aug 2, 4:40 PM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 440 PM EDT Sun Aug 2 2020 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-031100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 440 PM EDT Sun Aug 2 2020 ...TORNADO WATCH 410 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of moderate to heavy rainfall associated with Tropical Cyclone Isaias are possible Monday night into Wednesday morning, with the heaviest rainfall likely Tuesday night. There is still uncertainty with timing and the area of heavy rainfall. If the potential for widespread flash flooding increases, then a Flash Flood Watch maybe needed later in time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Aug 2, 6:39 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
639 PM EDT SUN AUG 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 WSW SHARON 41.87N 73.50W
08/02/2020 DUTCHESS NY SOCIAL MEDIA
DAMAGE TO SEVERAL GREENHOUSES, MULTIPLE TREES DOWN.
IMAGES VIA TWITTER AND TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ALY2002617
BGMLocal storm report, Aug 2, 6:52 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
652 PM EDT SUN AUG 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TORNADO 2 SSW FALLS VILLAGE 41.93N 73.37W
08/02/2020 LITCHFIELD CT 911 CALL CENTER
MULTIPLE REPORTS OF TORNADO SIGHTNINGS REPORTED TO 911
CENTER.
&&
EVENT NUMBER ALY2002618
BGMSpecial weather statement, Aug 2, 6:58 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Albany NY
658 PM EDT Sun Aug 2 2020
NYZ053-054-061-022330-
Eastern Columbia-Western Rensselaer-Eastern Rensselaer-
658 PM EDT Sun Aug 2 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA AND
SOUTHEASTERN RENSSELAER COUNTIES...
At 658 PM EDT, a strong thunderstorm was located near Nassau, moving
northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Nassau, Stephentown, East Nassau, West Lebanon, Dunham Hollow,
Garfield, Stephentown Center, North Stephentown, Brainard, West
Stephentown, Jacks Corners, North Nassau, Hoag Corners, Rayville,
Riders Mills, Denault Corners, Old Chatham and Riders.
LAT...LON 4254 7334 4253 7334 4243 7355 4245 7358
4249 7357 4248 7362 4249 7364 4266 7346
4260 7332
TIME...MOT...LOC 2258Z 226DEG 22KT 4249 7354
JPVSpecial weather statement, Aug 2, 7:07 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Albany NY 707 PM EDT Sun Aug 2 2020 NYZ033-022345- Hamilton- 707 PM EDT Sun Aug 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON COUNTY... At 707 PM EDT, a strong thunderstorm was located over Raquette Lake, or 17 miles northeast of Old Forge, moving northeast at 30 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Blue Mountain Lake, Eighth Lake Campground, Lake Eaton Campground, Brown Tract Pond Campground, Forked Lake Public Campground, Raquette Lake, Lake Durant Campground, Golden Beach Campground, Hasbroucks, Eagle Nest, Quaker Beach, Deerland, Sagamore, Woods, Sagamore Lake and Kamp Kill Kare. LAT...LON 4372 7469 4386 7480 4405 7450 4383 7431 TIME...MOT...LOC 2307Z 232DEG 25KT 4382 7466 JPV
Local storm report, Aug 2, 7:18 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
718 PM EDT SUN AUG 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG 3 ENE SANDSFIELD 42.09N 73.08W
08/02/2020 BERKSHIRE MA TRAINED SPOTTER
TREES AND WIRES DOWN ON SOUTH MAIN STREET
&&
EVENT NUMBER ALY2002619
JPVSpecial weather statement, Aug 2, 7:32 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Albany NY
732 PM EDT Sun Aug 2 2020
NYZ033-030000-
Hamilton-
732 PM EDT Sun Aug 2 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HAMILTON COUNTY...
At 732 PM EDT, a strong thunderstorm was located over Blue Mountain
Lake, or 11 miles northwest of Indian Lake, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Blue Mountain Lake, Forked Lake Public Campground, Lake Durant
Campground, Long Lake, Eagle Nest and Deerland.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4408 7435 4395 7430 4392 7434 4386 7427
4382 7425 4383 7454 4391 7454
TIME...MOT...LOC 2332Z 254DEG 25KT 4389 7445
JPVThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:43 PM EDT | Special Weather Statement | ALY | Fulton | 32 min |
| Aug 2, 3:13 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 62 min |
| Aug 2, 4:15 PM EDT | Special Weather Statement | ALY | Hamilton | 30 min |
| Aug 2, 4:18 PM EDT | Special Weather Statement | ALY | Dutchess | 42 min |
| Aug 2, 5:00 PM EDT | Special Weather Statement | ALY | Dutchess | 30 min |
| Aug 2, 5:22 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 53 min |
| Aug 2, 5:41 PM EDT | Special Weather Statement | ALY | Columbia | 34 min |
| Aug 2, 6:03 PM EDT | Special Weather Statement | ALY | Dutchess | 27 min |
| Aug 2, 6:32 PM EDT | Special Weather Statement | ALY | Columbia | 28 min |
| Aug 2, 6:58 PM EDT | Special Weather Statement | ALY | Rensselaer | 32 min |
| Aug 2, 7:07 PM EDT | Special Weather Statement | ALY | Hamilton | 38 min |
| Aug 2, 7:32 PM EDT | Special Weather Statement | ALY | Hamilton | 28 min |
| Aug 2, 7:39 PM EDT | Tornado Warning | ALY | Hamilton | 24 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.